Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Topeka, KS

August 6, 2014Jefferson County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 6, 2014, 3:44 PM CDT for Jefferson County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 3:44 PM CDT (20:44 UTC)
Expired
Aug 6, 2014, 4:15 PM CDT
In force
31 min
Issued by
NWS Topeka, KS

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WWUS83 KTOP 062044
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT WED AUG 6 2014

KSZ026-062115-
JEFFERSON-
344 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY...

THROUGH 415 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF NORTHERN JEFFERSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE WINCHESTER AND NORTONVILLE.


STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3915 9534 3925 9554 3943 9542 3942 9518
      3942 9517 3934 9517
TIME...MOT...LOC 2044Z 225DEG 16KT 3928 9536

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:51 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 6, 12:51 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1251 PM CDT Wed Aug 6 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 319 AM CDT WED AUG 6 2014

08Z water vapor imagery showed the mid level ridge has deamplified
over the central plains and a disorganized shortwave was moving
across NEB. Another better defined shortwave was moving east across
southern Canada. At the surface, an area of low pressure was
analyzed over northwestern KS and southwestern NEB with a warm front
extending from central NEB into extreme northeast KS.

For today and tonight, models are in reasonable agreement that the
disorganized energy aloft will drift over northeast KS. With an
uncapped airmass and decent moisture (PWs increase to near 2")
available for precip, think scattered to numerous showers and storms
may develop within the heat of the day and persist into tonight as
the weak vorticity slowly drifts east southeast. There doesn't
appear to be a strong surface feature to focus convection, however
models develop an inverted trough axis across northeast KS by this
afternoon. This appears to be the best location for lift and
forcing, albeit weak, and have the highest POPs across northeast KS
by the late afternoon and evening. Models show some modest
instability developing today for surface based storms. There may
also be enough deep layer shear around 25KT for some pulse storms.
With a strong inverted V signal in the forecast soundings, the main
concern could be strong gusty winds with some hail possible too.
Highs today could be a little tricky depending on cloud cover. But
progs of 850 temps continue to support highs in the upper 90s across
central KS where there could be more insolation. Have highs in the
upper 80s for far northeast KS thinking thicker cloud cover and more
moisture within the boundary layer may inhibit heating a little
more.

Think precip chances will gradually trend down after midnight
tonight as the modest mid level trough and associated forcing
propagates east southeast. Lows are expected to range from the upper
60s across north central KS to the lower 70s in east central KS.

.LONG TERM...(Thursday through Tuesday)
Issued at 319 AM CDT WED AUG 6 2014

Western fringes of overnight MCS may still be affecting the far
eastern portions of the county warning area (CWA) to start the day.
However there may be a break in precip chances across the CWA
through midday before more convection possibly develops along and
ahead of the slow moving frontal system across the southeastern
portions in the afternoon. Also expect more clouds to linger through
much of the day which will limit highs to the middle 80s northern
CWA to near 90 far south. Will focus precip chances overnight
Thursday night over the far east and far western counties...although
overall precip chances appear lower with most recent model runs.

The unsettled pattern will continue with a better chance for showers
and thunderstorms across much of the area into Friday night as the
remnants of the weakening shortwave trough over the Great Basin area
ejects out into the central plains. Another weaker shortwave will then
move east and southeastward across the area on Sunday. Will
therefore maintain chance pops through the weekend across the CWA
before going mainly dry by later on Monday on into Tuesday in
northwest flow. Highs from the middle 80s northern counties to upper
80s/near 90 south will be common through the weekend into early next
week with heat indices in the 90s...which will be close to average
for early August.

&&

.AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon)
Issued at 1240 PM CDT WED AUG 6 2014

Soundings still indicate thunderstorms to start popping up within
the hour and will leave VCTS in TAFs at this time. Best piece of
energy comes out late afternoon and evening and will keep tempo,
although added vcsh afterwards as showers behind TS may be slow to
clear in the overnight/morning hours. Will need to adjust TAFS as
areas of convection and showers develop.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...63
AVIATION...67
Hazardous weather outlook, Aug 6, 3:43 AM CDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
343 AM CDT WED AUG 6 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-070845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
343 AM CDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON AND PERSIST THROUGH THE EVENING. THE STORMS MAY BE
CAPABLE OF STRONG WIND GUSTS AROUND 60 MPH AND HAIL AROUND AN INCH
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES CONTINUE THURSDAY ON THROUGH THE WEEKEND AS
A SERIES OF DISTURBANCES MOVE OUT OF THE ROCKIES AND INTO THE
CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 6, 3:06 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND GST     4 NE FORBES FIELD       39.00N 95.62W
08/06/2014  E60 MPH          SHAWNEE            KS   NWS EMPLOYEE

            ESTIMATED 60 MPH WINDS WITH PEA SIZE HAIL. POWER WENT
            OUT.

&&

BARJENBRUCH
Special weather statement, Aug 6, 3:13 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CDT WED AUG 6 2014

KSZ023-024-062045-
JACKSON-POTTAWATOMIE-
313 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POTTAWATOMIE AND
JACKSON COUNTIES...

THROUGH 345 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 15 MPH
ACROSS PORTIONS OF EAST CENTRAL POTTAWATOMIE AND JACKSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS AROUND 50 MPH...
HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE POTAWATOMI RESERVATION...SOLDIER...HOLTON AND
CIRCLEVILLE.

&&

LAT...LON 3956 9602 3956 9574 3940 9563 3923 9599
      3939 9613
TIME...MOT...LOC 2013Z 225DEG 13KT 3935 9593
Special weather statement, Aug 6, 3:20 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT WED AUG 6 2014

KSZ026-062045-
JEFFERSON-
320 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON COUNTY...

THROUGH 345 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF SOUTHWESTERN JEFFERSON COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA SIZE HAIL...STRONG WINDS AROUND 55 MPH AND CONTINUOUS
DEADLY LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE PERRY
LAKE. THIS STORM WILL BE EXTREMELY HAZARDOUS TO ANYONE ON THE WATER
DUE TO GUSTY SOUTHWEST WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING.

&&

LAT...LON 3906 9550 3907 9551 3906 9552 3907 9555
      3909 9560 3910 9559 3924 9551 3916 9534
TIME...MOT...LOC 2019Z 223DEG 18KT 3910 9554

BARJENBRUCH
Special weather statement, Aug 6, 3:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT WED AUG 6 2014

KSZ026-062115-
JEFFERSON-
344 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY...

THROUGH 415 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF NORTHERN JEFFERSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE WINCHESTER AND NORTONVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3915 9534 3925 9554 3943 9542 3942 9518
      3942 9517 3934 9517
TIME...MOT...LOC 2044Z 225DEG 16KT 3928 9536

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:42 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie33 min
Aug 6, 3:00 PM CDTSevere Thunderstorm WarningTOPShawnee15 min
Aug 6, 3:13 PM CDTSpecial Weather StatementTOPJackson32 min
Aug 6, 3:20 PM CDTSpecial Weather StatementTOPJefferson25 min
Aug 6, 3:47 PM CDTSpecial Weather StatementTOPBrown28 min
Aug 6, 3:51 PM CDTSpecial Weather StatementTOPOsage24 min
Aug 6, 4:00 PM CDTSpecial Weather StatementTOPJefferson30 min
Aug 6, 4:13 PM CDTSpecial Weather StatementTOPDouglas32 min
Aug 6, 4:15 PM CDTSpecial Weather StatementTOPNemaha30 min
Aug 6, 4:27 PM CDTSpecial Weather StatementTOPBrown33 min
Aug 6, 5:01 PM CDTSpecial Weather StatementTOPWashington29 min
Aug 6, 5:09 PM CDTSpecial Weather StatementTOPWabaunsee36 min

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.